Allergic reactions to midazolam: A case series from an Italian allergy unit

Main Article Content

Eleonora Nucera
Giuseppe Parrinello
Alessandro Buonomo
Arianna Aruanno https://orcid.org/0000-0002-6746-9044
Angela Rizzi

Keywords

anaphylaxis; case series; Kounis syndrome; midazolam hypersensitivity; skin tests

Abstract

Midazolam is a short-acting benzodiazepine with central nervous system depressing action, commonly used for conscious sedation for various procedures and for its pharmacologic properties. In literature, severe adverse reactions to this drug are described, but only in few cases positive allergological tests were demonstrated. The authors collected herein five clinical cases of different allergic reactions to midazolam demonstrated by positive skin tests. The 1° case is a suspected Kounis syndrome with cardiorespiratory arrest during an elective video laparoscopic cholecystectomy. The 2° and 5° cases are two systemic reactions with involvement of the skin and the gastrointestinal/respiratory system during elective surgeries in two patients with clinical history of atopia, while the 3° and 4° cases are local skin reactions in correspondence with the infusion site of midazolam during the execution of a colonoscopy. All the patients performed a complete allergological evaluation for the reaction involved drugs. In all cases, only the intradermal test (IDT) with midazolam at 0.5 mg/mL was positive.
Allergological tests performed in 10 healthy controls with negative results supported the diagnosis. Therefore, midazolam is often considered a safe drug, because it does not have any active metabolites, in rare cases, it could cause different types of allergic adverse reactions: from severe anaphylaxis with cardiorespiratory arrest to simple local skin reactions. Skin tests remain the first line in the diagnosis of an immediate-type hypersensitivity to midazolam; even if they could lose in sensitivity with increasing latency from the event. However the concentrations recommended by current guidelines of European Network for Drug Allergy (ENDA) and the European Academy of Allergy and Clinical Immunology (EAACI) drug allergy interest groups might not rule out some false-positive reactions due to an irritant effect that should be considered. In doubt cases, other allergological or laboratory tests (i.e., basophil activation tests, serum tryptase, or provocation tests) remain useful to support the diagnosis of an IgE-mediated reaction. Midazolam associated anaphylaxis is relatively rare and the risk factors associated with this event are actually unknown; however, it remains important to obtain a detailed allergic history and each surgical/endoscopic examination unit should be prepared to handle any situation or emergency that may occur.


 

Abstract 116 | PDF Downloads 89 XML Downloads 4 HTML Downloads 6

References

1. Möhler H, Fritschy JM, Rudolph U. A new benzodiazepine pharmacology. J Pharmacol Exp Ther. 2002;300(1):2–8. https://doi.org/10.1124/jpet.300.1.2
2. Shrivastava S. An experience with midazolam anaphylactoid reaction. J Anesth. 2012;26(4):642–623. https://doi.org/10.1007/s00540-012-1386-6
3. Shin JG, Hwang JH, Lee BS, Park HJ, Lee SH, Lee JN, et al. A case of midazolam anaphylaxis. Clin Eendosc. 2014;47(3):262–265. https://doi.org/10.5946/ce.2014.47.3.262
4. Ayuse T, Kurata S, Ayuse T. Anaphylactoid-like reaction to midazolam during oral and maxillofacial surgery. Anesth Prog. 2015;62(2):64–65. https://doi.org/10.2344/0003-3006-62.1.64
5. Bernardini R, Bonadonna P, Catania P, Passalacqua G. Perioperative midazolam hypersensitivity in a seven-year-old boy. Pediatr Allergy Immunol. 2017;28(4):400–401. https://doi.org/10.1111/pai.12717
6. Hwang JY, Jeon YT, Na HS, Lee JH, Choi SJ, Jung SH. Midazolam hypersensitivity during the transportation to theater – A case report. Korean J Anesthesiol. 2010;59(Suppl):S1–S2. https://doi.org/10.4097/kjae.2010.59.S.S1
7. Jeon YS, Shim J, Jun EH, Choi ST, Jung HS. Midazolam anaphylaxis during general anesthesia: A case report. Medicine (Baltimore). 2019;98(41):e17405. https://doi.org/10.1097/MD.0000000000017405
8. Brockow K, Garvey LH, Aberer W, Atanaskovic-Markovic M, Barbaud A, Bilo MB, et al. ENDA/EAACI Drug Allergy Interest Group. Skin test concentrations for systemically administered drugs – An ENDA/EAACI Drug Allergy Interest Group position paper. Allergy. 2013;68(6):702–712. https://doi.org/10.1111/all.12142
9. Brockow K, Romano A, Blanca M, Ring J, Pichler W, Demoly P, et al. General considerations for skin test procedures in the diagnosis of drug hypersensitivity. Allergy. 2002;57:45–51. https://doi.org/10.1046/j.0105-4538.2001.00001.x-i8
10. Ateş AH, Kul S. Acute coronary syndrome due to midazolam use: Kounis syndrome during a transurethral prostatectomy. Turk Kardiyol Dern Ars. 2015;43(6):558–561. https://doi.org/10.5543/tkda.2015.44567
11. Kounis NG. Kounis syndrome: An update on epidemiology, pathogenesis, diagnosis and therapeutic management. Clin Chem Lab Med. 2016;54(10):1545–1559. https://doi.org/10.1515/cclm-2016-0010
12. Hagau N, Bologa RO, Indrei CL, Longrois D, Dirzu DS, Gherman-Ionica N. Maximum non-reactive concentration of midazolam and ketamine for skin testing study in non-allergic healthy volunteers. Anaesth Intensive Care. 2010;38(3):513–518. https://doi.org/10.1177/0310057X1003800316
13. Eberlein B, Wigand S, Lewald H, Kochs E, Ring J, Biedermann T, et al. Utility of basophil activation testing to assess perioperative anaphylactic reactions in real-world practice. Immun Inflamm Dis. 2017;5(4):416–420. https://doi.org/10.1002/iid3.175